Maryland, 2007

Ice Storm in Maryland, February 24 to 25, 2007

February 24 to 25, 2007 · NWS PBZ · 1 event in 1 county or zone

A storm system moving across the Ohio Valley produced freezing rain across the region with one quarter inch of ice accumulating in protected valley locations of Garrett county Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A storm system moving across the Ohio Valley produced freezing rain across the region with one quarter inch of ice accumulating in protected valley locations of Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 2:54 PM EST, 8 hours 6 minutes earlier.

Area forecast discussion, Feb 24, 2:54 PM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EST SAT FEB 24 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

AREA RMNS UNDER THREAT OF FREEZING RAIN ACCUMULATION FOR SUNDAY.
ADVISORYS AND WARNINGS ISSUED...AND ENDING FM THE SW AS THE DAY
PROGRESSES.

ALL IN RESPONSE TO STRNG WARM/MOIST ADVCTN REGIME IN ADVN OF MIDWRN
LOW. QUESTIONS RMN ABOUT SPEED OF SATURATION AND WETBULBING. HAVE
BACKED OFF POPS TIL AFTR MIDNGT FOR ALL BUT EXTREME SWRN ZONES GIVEN
OMEGA/RIDGE AXIS PROJECTIONS OF NAM AND GFS ALNG WITH MSTR PROFILES.

PCPN MAY VERY WELL BGN AS SNOW DUE TO WET BULBING ABOVE THE BNDRY
LYR...BUT THIS CAN ONLY HELP THE SITUATION AS IT WOULD LIMIT THE
ICING ON THE SFC.  MEANWHILE...RELEASE OF LATENT IN THE BNDRY LYR
COMBINED WITH WARM ADVCTN SHOULD TURN PCPN TO ALL RAIN OVR THE SRN
TIER SHRTLY AFTR DAYBREAK.  AT ANY RATE...QUICK CHANGE TO SLEET AND
FREEZING RAIN ELSEWHERE IS STILL INDICATED WITH THE PRIMARY THREAT
OF PROLONGED FZPCPN OVR THE NRN AND RIDGE ZONES...DUE TO COLD AIR
POOLING IN THE VALLEYS.  COLD AIR DAMMING EAST OF THE RIDGES WL
LIKELY BE THE CUTTOFF BY MIDDAY WITH BOTH MDLS CONSISTENTLY
INDICATING STRNG WARM ADVCTN ALNG WITH MID LVL DRY SLOT.

AT ANY RATE...HAVE CONFINED THE ICE WARNING TO AREAS MOST LIKELY TO
HOLD ONTO COLD AIR...ZONES N FM MERCER TO WESTMORELAND.  ADVISORY
FOR THE RMNG COUNTIES WITH ZZV AND MGW DONE EARLY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

RAIN WILL CHANGE TO SNOW LATE SUNDAY AS THE COLD AIR ALOFT PUSHES
BACK IN. THE UPPER LEVEL LOW WILL SETTLE IN OVER THE GREAT LAKES
THROUGH TUESDAY NIGHT. THIS WILL PROVIDE ENOUGH INSTABILITY TO
KEEP SNOW SHOWERS AROUND THROUGH THE PERIOD. AFTER A BREAK IN THE
SHOWERS WEDNESDAY AFTERNOON AND NIGHT ANOTHER SYSTEM PUSHES INTO
THE REGION BRINGING MORE PRECIPITATION ON THURSDAY. THIS SHOULD
START AS ALL RAIN AND CHANGE TO SNOW BY FRIDAY.

TEMPERATURES WILL RANGE FROM NEAR NORMAL TO A LITTLE ABOVE NORMAL
FOR THE PERIOD.

&&

.AVIATION /20Z-18Z/...

HIGH PRES WL MAINTAIN VFR CONDITIONS THRU MIDNGT.  SLOW
DETERIORATION THEREAFTER WITH STRNG MSTR AND WARM ADVCTN IN ADVN OF
MIDWRN LOW.  HOWEVER...SUB VFR CONDITIONS NOT EXPECTED TIL NR AND
AFTR DAYBREAK AT AREA PORTS WITH MRNG RAOB AND MDL SNDINGS
INDICATING DRY LYR IN THE MID LVLS TO BE OVRCOMES. PCPN EXPECTED TO
START AT FZRA NR ZZV A BIT EARLIER...APPROX 08Z. ICING WL BE THE
PROBLEM OF THE MRNG GIVEN DVLPG TEMP PROFILES.

WND WL VEER TO E AND INCRS ABOVE 10KTS AS THE MRNG PROGRESSES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
     FOR MDZ001.

OH...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR OHZ039>041-048>050-057>059-068-069.

PA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR PAZ020-021-029-031.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
     FOR PAZ007>009-013>016-022-023-030-032.

WV...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR WVZ001>004-012-021-022.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
     FOR WVZ023-041.

&&

15/66/15/
Hazardous weather outlook, Feb 24, 3:53 AM EST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EST SAT FEB 24 2007

MDZ001-PAZ007>009-013>016-022-023-030-032-WVZ023-041-250900-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-PRESTON-
TUCKER-
353 AM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
EVENING.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE LATER TONIGHT
WITH SOME SNOW AND SLEET ACCUMULATION POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT THROUGH SUNDAY EVENING.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE SUNDAY WITH
SOME SNOW AND SLEET ACCUMULATION POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY ICE...SLEET...OR SNOW ACCUMULATIONS.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-
012-021-022-250900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
353 AM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE LATE TONIGHT
WITH SOME SNOW AND SLEET ACCUMULATION POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT THROUGH SUNDAY AFTERNOON.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE INTO MIDDAY
SUNDAY WITH LITTLE SNOW AND SLEET ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY ICE...SLEET...OR SNOW ACCUMULATIONS.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Garrett

When
February 24, 11:00 PM EST to February 25, 9:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14373.